Alert archive / Kansas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 63, NWS Dodge City, KS

May 22, 1997Hamilton County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 22, 1997, 4:55 PM MDT for Hamilton County, Kansas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 22, 1997, 4:55 PM MDT (22:55 UTC)
Expired
May 22, 1997, 5:30 PM MDT
In force
35 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Hamilton County, KS

The radar

The Goodland radar (KGLD), 152 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 22, 4:30 PM MDTTornado WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.9 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1997-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1997-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
545 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 222259
SVRDDC
KSC075-222330-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
455 PM MDT THU MAY 22 1997

* SEVERE THUNDERSTORM WARNING FOR
  WESTERN HAMILTON COUNTY IN SOUTHWESTERN KANSAS

* UNTIL 530 PM MDT (630 PM CDT)
 
* SOME LOCATIONS AFFECTED
  COOLIDGE                   BY 505 PM MDT

* AT 453 PM MDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 1 MILE WEST OF COOLIDGE MOVING NORTHEAST AT 20 MPH.

*

IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER.  IF YOU ARE
CAUGHT OUTSIDE...MOVE TO A STURDY SHELTER IMMEDIATELY AND STAY AWAY
FROM WINDOWS.

A TOjRNADO WATCH IS IN EFFECT.  SEVERE THUNDERSTORMS CAN AND
OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED WARNING.

KRUSE/CICCONE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 2:13 PM MDT, 2 hours 42 minutes earlier.

Area forecast discussion, May 22, 2:13 PM MDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
310 PM CDT THU MAY 22 1997

...MAIN FORECAST CHALLENGE IS POPS THROUGHOUT THE PERIOD...

SATELLITE SHOWING NUMEROUS CU DEVELOPING OVER THE WESTERN COUNTIES
WHERE SOME CLEARING ATTEMPTED TO TAKE PLACE EARLIER. THE REST OF THE
CWA HAS REMAINED CLOUDY AND THIS HAS HAD A BIG EFFECT ON TEMPS. DDCS 88D
BEGINNING TO PICK UP SOME RETURNS OUT OF SOUTHEAST COLORADO ALONG THE
SFC TROF. EXPECT THIS DEVELOPMENT TO PUSH TO THE EAST DURING THE REST
OF THE AFTERNOON AND EVENING AND INTO THE MOISTURE AXIS CURRENTLY OVER
WESTERN KANSAS. DEWPOINTS ARE IN THE MID TO UPPER 50S ALL THE WAY ACROSS
THE REGION. THE MODELS ARE ALL IN GOOD AGREEMENT WITH MOVING THE TROF
SLOWLY TO EAST JUST INTO WESTERN KANSAS BY MORNING WHILE UPPER LEVEL
SYSTEM CONTINUES TO JUST SIT AND SPIN OVER THE CENTRAL PLAINS. DUE TO
ALL OF THIS AND THE GOOD INSTABILITY OVER THE REGION...WILL CARRY
LIKELY POPS OVER THE WESTERN HALF OF THE CWA AND CHANCE POPS OVER THE
EASTERN HALF. WESTERN ZONES SHOULD SATURATE AND CLOUD BACK UP WITH THE
THUNDERSTORM DEVELOPMENT...SO DO NOT EXPECT TO SEE TEMPS FALL MUCH
OVERNIGHT. WILL STICK FAIRLY CLOSE TO GUIDANCE.

FRIDAY...SFC TROF CONTINUES TO SLOWLY SLIDE TO THE EAST AND SITUATES
ITSELF OVER THE EASTERN HALF OF THE CWA. ETA FORECASTING LIS IN THE -2
TO -4 RANGE BY AFTERNOON AND WITH THE MOISTURE STILL EXPECTED TO BE IN
PLACE...THE TROF MAY AGAIN BECOME THE FOCUS FOR TSTMS. WILL CONTINUE TO
CARRY CHANCE POPS IN THE EAST AND LOWER THE POPS TO 40 PERCENT IN THE
WEST. UPPER LEVEL SYSTEM BEGINS TO PUSH TO THE EAST ALSO DURING THE
AFTERNOON WITH SHOULD ALLOW FOR SOME SUNSHINE IN THE WESTERN CWA. WILL
GO WITH SLIGHTLY HIGHER TEMPS THERE BASED ON THIS. THE REST OF THE CWA
REMAINS IN THE PVA AREA AND THEREFORE IN THE CLOUDS. DUE TO THIS...WILL
GO BELOW GUIDANCE IN THE CENTRAL AND EASTERN CWA.

FRIDAY NIGHT...WILL KEEP POPS GOING INTO THE EVENING HOURS EVERYWHERE...
THEN THE UPPER LEVEL DYNAMICS MOVE EAST AND THE WESTERN HALF OF THE CWA
BEGINS TO BE DRY SLOTTED. SHOULD SEE SKIES BEGIN TO CLEAR SOMEWHAT SO
WILL STICK FAIRLY CLOSE TO GUIDANCE TEMPS.

SATURDAY...WILL KEEP SOME SMALL POPS GOING FOR LINGERING MORNING
SHOWERS OVER THE FAR EASTERN TIER OF ZONES WITH THE REST OF THE REGION
JUST PARTLY CLOUDY BY MORNING. DRIER AIR AND AN ABUNDANCE OF SUNSHINE
SHOULD BE AIDED BY THE WARM SOUTHERLY FLOW TO ALLOW TEMPS TO REBOUND
NICELY FROM THE PREVIOUS COUPLE OF DAYS. GUIDANCE HANDLES THE CLEARING
PRETTY WELL AND WILL THEREFORE STICK CLOSE TO IT FOR HIGHS.

.DDC...NONE

DDC 055/071 058/086 057 555
GCK 054/074 057/088 056 744
EHA 053/078 054/090 056 744
LBL 054/077 055/089 057 744
HYS 054/070 057/084 0|55 555
P28 058/072 061/089 062 555

PARKIN

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 5:41 PM MDTSevere Thunderstorm WarningDDCHamilton34 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.